North Dakota, 2016

Tornado and Hail in North Dakota, July 26, 2016

July 26, 2016 · NWS FGF · 5 events in 2 counties and zones

By the mid afternoon of July 26th, a few weak showers and thunderstorms formed over Barnes County. These cells produced at least one funnel cloud and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By the mid afternoon of July 26th, a few weak showers and thunderstorms formed over Barnes County. These cells produced at least one funnel cloud and a brief tornado. A little later that evening, an upper level disturbance tracking east helped set off additional showers and thunderstorms. One of these storms produced hail and strong wind gusts around the Fargo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 26, 12:16 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 26, 12:16 PM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
116 PM CDT TUE JUL 26 2016

.UPDATE...
Issued at 116 PM CDT Tue Jul 26 2016

Nearly full sunshine has allowed temperatures to climb into the
lower 80s across the north, while areas to the south have had more
clouds and thus cooler temps. With sfc dew points in the 60s
combined with these temps, also seeing some sfc based CAPE
developing along and north of highway 200. Already have some
convective looking clouds stretching along the Canadian border
with some showers too. Even though there is very little shear and
this area is behind the cold front, there could be a showers and
weaker storms. Most of the high res models are showing some
activity now along and north of highway 2. Forecast already had
pcpn chances across the south, so no changes needed there.

&&

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Tue Jul 26 2016

A couple upper waves seen on water vapor imagery will affect the
region today. SFC-mid level convergence/boundary across the
SE ND will remain mostly stationary or drift south a bit through
the day. Forcing from the first wave will set off isolated/scattered
storms this morning...then a break (late morning/early afternoon)...then
more storms with the second wave (mid-late afternoon). All of this
activity will be confined to SE ND and WC MN. Do not expect
strong storms this morning. A marginal risk for severe storms will
exist with the afternoon activity depending on actual instability
(deep layer forcing is weak). Will provide more details as
confidence increases.

.LONG TERM...(Wednesday through Monday)
Issued at 333 AM CDT Tue Jul 26 2016

Wednesday-Thursday...High pressure will settle across the region
leading to mostly dry weather and seasonable temperatures. There
will remain a slight chance for thunder across the far southern FA
on Wednesday...dependent on the actual position of the low level
boundary.

Friday-Monday...Models in general agreement this run. Friday
looks to be tranquil as sfc high pressure remains in
control...with light winds and pleasant conditions. For Saturday
thru the end of the period...sfc high pressure retreats with
return flow bringing warmer air to the region. Corresponding upper
ridge amplification indicative of return to much warmer
temps...with highs looking to rise into the upper 80s and low 90s.
Showers or storms can not be ruled out through Monday...as a
series of impulses propagate through the flow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 116 PM CDT Tue Jul 26 2016

Ceilings have all been either mid or high level, so no issues
there. Wind speeds have also stayed on the light side, so the
main issue for flying is whether any storms will hit any of the
TAF sites. At this point, KFAR stands the best chance, but even
then it is fairly low. Therefore will just mention VCTS for now at
KFAR.

&&

.FGF Watches/Warnings/Advisories...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...TG
LONG TERM...TG/Hopkins
AVIATION...Godon
Hazardous weather outlook, Jul 26, 2:39 AM CST, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
339 AM CDT TUE JUL 26 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-271200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
339 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED AT TIMES ACROSS SOUTHEAST
NORTH DAKOTA AND WEST CENTRAL MINNESOTA. ISOLATED SEVERE STORMS
ARE POSSIBLE FROM MID-AFTERNOON INTO THE EVENING HOURS ACROSS THIS
AREA. HAIL AROUND ONE INCH AND WINDS UP TO 60 MPH WILL BE THE
MAIN RISK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE AT TIMES DURING THIS PERIOD. THE
POTENTIAL FOR HIGH IMPACT WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

TG

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 funnel cloud, 1 tornado, 1 hail. Local standard time, as filed.

Funnel Cloud, Barnes

When
July 26, 1:36 PM CST
Where
Barnes County, 4.55 mi NNW of Berea
Reported by
Other Federal Agency
Coordinates
46.990, -98.140

The funnel cloud was observed from Baldhill Dam.

Tornado, Barnes

When
July 26, 1:40 PM CST to 1:41 PM CST
Where
Barnes County, 1.38 mi N of Berea
Rating
EF0
Path length
0.25 mi
Path width
20 yd
Reported by
Social Media
Coordinates
46.950, -98.100

A brief touchdown was reported by a traveler on Interstate 94, west of Valley City, looking northeast across Hobart Lake. The touchdown appeared to be in an open field in central Hobart Township. Peak winds were estimated at 70 mph.

Thunderstorm Wind, Cass

When
July 26, 8:33 PM CST
Where
Cass County, 0.94 mi W of (Far)hector Intl Arp
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -96.840

The wind gust was measured by the ASOS at the Fargo airport.

Hail, Cass

When
July 26, 8:40 PM CST to 8:42 PM CST
Where
Cass County, 0.69 mi N of (Far)hector Intl Arp
Measured
0.88 in hail
Reported by
Public
Coordinates
46.930, -96.820

Dime to nickel sized hail fell along with very strong winds.

Thunderstorm Wind, Cass

When
July 26, 8:40 PM CST
Where
Cass County, 0.69 mi N of (Far)hector Intl Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.930, -96.820

Several four to six inch diameter tree branches were blown down between Edgewood and Longfellow in north Fargo.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for North Dakota, 2016Warnings in North Dakota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641068, 641069, 641070, 641071, 641072.